Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 91, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2023, 6:38 PM CDT for Meade County, Seward County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2023, 6:38 PM CDT (23:38 UTC)
- Expired
- Jun 17, 2023, 7:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 4:34 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2514 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254
WUUS53 KDDC 172338
SVRDDC
KSC119-175-180030-
/O.NEW.KDDC.SV.W.0091.230617T2338Z-230618T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
638 PM CDT Sat Jun 17 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Seward County in southwestern Kansas...
Southwestern Meade County in southwestern Kansas...
* Until 730 PM CDT.
* At 638 PM CDT, a severe thunderstorm was located 10 miles southeast
of Kismet, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Meade State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
&&
LAT...LON 3718 10070 3728 10032 3700 10029 3700 10066
TIME...MOT...LOC 2338Z 244DEG 17KT 3707 10060
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO1 follow-up statement
940
WWUS53 KDDC 172357
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
657 PM CDT Sat Jun 17 2023
KSC175-180007-
/O.CAN.KDDC.SV.W.0091.000000T0000Z-230618T0030Z/
Seward KS-
657 PM CDT Sat Jun 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
LAT...LON 3719 10061 3728 10032 3700 10029 3700 10061
TIME...MOT...LOC 2357Z 254DEG 17KT 3709 10049
$$
KSC119-180030-
/O.CON.KDDC.SV.W.0091.000000T0000Z-230618T0030Z/
Meade KS-
657 PM CDT Sat Jun 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN MEADE COUNTY...
At 657 PM CDT, a severe thunderstorm was located near Meade State
Park, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Meade and Meade State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3719 10061 3728 10032 3700 10029 3700 10061
TIME...MOT...LOC 2357Z 254DEG 17KT 3709 10049
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:22 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 17, 5:22 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 522 PM CDT Sat Jun 17 2023 ...updated mesoscale... .MESOSCALE DISCUSSION... Issued at 530 PM CDT Sat Jun 17 2023 60F+ dewpoints have made it up as far as Highway 50. 0-1 km SRH is around 50 m2/s2 along the Oklahoma border and should increase to as high as 100 m2/s2 by 7 pm tonight in that area. Watching a storm south of Liberal right now that is well ahead of the line of storms farther to the west. If there were to be a higher tornado potential, it would be with this storm and the associated higher dewpoints and higher SRH. Otherwise, the line of storms continues to move east around 30 mph. This line of storms will run into the higher BL moisture across Kansas and should strengthen in intensity. Damaging 60 to 90 mph outflows may be possible this evening across a portion of the FA. QLCS tornadoes cannot be ruled out on the line either. 0-3 km bulk shear is around 30 kt from Syracuse to Meade, so will half to watch out for squall line tornadoes in that area in particular. && .SHORT TERM...(Tonight and tomorrow) Issued at 111 PM CDT Sat Jun 17 2023 A stationary boundary exists today from central Kansas southwest to the Texas panhandle. This front could have mesoscale impacts later this evening. In the meantime, upslope flow behind the front will continue this afternoon and evening, particularly for the high plains of Colorado into western Kansas. As a result of this flow, afternoon storms are expected to develop across the higher terrain of Colorado. These storms will eventually start to move across the Kansas prairie mid to late evening tonight. Expect storms to cross the state line in the 6 to 8 pm timeframe. A squall line of storms is expected by this evening across western Kansas. Therefore, the main threat with this activity will be intense convective outflow of 60 to 80 mph. It was interesting that the RRFS has outflows of 90+ mph. It's a model, so not taking it verbatim, but still interesting nonetheless the output is that high. Forecast skew-t/log-p's show a mixed low level BL with plenty of DCAPE forecast. With upscale growth in combination of the DCAPE, it is would seem prudent that some seriously strong outflows will be possible this evening across the FA. The second area of interest for another separate area of storms is along and south of the front. Here, higher MUCAPE will be possible in association with the higher dews. Directional shear is high enough for supercells, although speed shear could be a bit lacking. The main question for this second area of storms (roughly SE of KDDC), is what storm mode will be and if storms will interact with the front or not. If storms remain discrete supercells, the the main threats would be very large hail and damaging winds. If storms do interact with the front, then an isolated tornado may be possible as well. Overall, have much higher confidence of the first area of storms spreading across the FA then the second area. The front has already moved fairly well south, so this may limit the potential for the second area of storms versus the first. Otherwise, for the rest of the short term, dry conditions are expected Sunday with near normal temps. .LONG TERM...(Monday through Friday) Issued at 111 PM CDT Sat Jun 17 2023 We will return back to a normal Summer time pattern Monday. A shortwave ridge will build over the FA during this period. Highs should peak into the 90s and the forecast should be storm-free. Shortwave ridging should continue Tuesday as well with hot highs and dry conditions continuing. On Wednesday, a weak shortwave will move across the area. This feature could spark off storms during the evening. Opportunities for storms will continue for the rest of the business week. Coverage will be widely scattered/hit-or-miss type of activity. Temperatures should be close to seasonal normal to finish out the rest of the long term. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1111 AM CDT Sat Jun 17 2023 There is some residual MVFR cigs across western Kansas extending into central Kansas this morning. This is in association with moisture left over from the overnight rains. This cloud deck will partially erode today with cigs trending to VFR. Attention then turns to this evening. A thunderstorm complex is expected to move across the terminals mid to late evening. +TSRA with outflow winds of 50+ kt will be possible with this activity, particularly more likely for KGCK/KLBL/KDDC. Some GR could be possible as well. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 86 62 93 / 70 0 0 0 GCK 55 87 60 93 / 70 0 0 0 EHA 53 87 58 95 / 70 0 0 0 LBL 55 88 60 96 / 70 0 0 0 HYS 59 86 62 95 / 70 0 0 0 P28 61 87 63 95 / 70 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Sugden SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, Jun 17, 2:51 AM CDT, 15 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 251 AM CDT Sat Jun 17 2023 KSZ030-031-043>046-061>066-074>081-084>090-180800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 251 AM CDT Sat Jun 17 2023 /151 AM MDT Sat Jun 17 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms capable of producing strong damaging winds of 70 mph, hail up to 4 inches and heavy rainfall will be possible after 5pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Limited Spotter Activation may be required after 5pm south of a Syracuse to Garden City to Dodge City to Pratt line.
In the hours before
Special weather statement, Jun 17, 5:29 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT Sat Jun 17 2023
KSZ086-172300-
Seward KS-
529 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southern Seward
County through 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Liberal around 540 PM CDT.
Hayne around 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
&&
LAT...LON 3713 10107 3724 10078 3700 10063 3700 10107
TIME...MOT...LOC 2229Z 246DEG 30KT 3704 10100
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Jun 17, 5:45 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
545 PM CDT Sat Jun 17 2023
KSZ061-074-084-172315-
Stanton KS-Hamilton KS-Morton KS-
545 PM CDT Sat Jun 17 2023
...Strong thunderstorms will impact portions of Hamilton, Morton and
Stanton Counties through 615 PM CDT/515 PM MDT/...
At 545 PM CDT/445 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of Hartman to
13 miles north of Keyes. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elkhart, Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield,
Wilburton, The Saunders Elevator and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southwestern Kansas.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3826 10204 3826 10155 3700 10156 3699 10204
TIME...MOT...LOC 2245Z 269DEG 26KT 3824 10222 3701 10224
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TATROLocal storm report, Jun 17, 6:01 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
601 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Hail 3 SSE Liberal 37.00N 100.92W
06/17/2023 E0.88 inch Seward KS Law Enforcement
&&
MRLocal storm report, Jun 17, 6:18 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
618 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM Hail 1 SW Hayne 37.09N 100.81W
06/17/2023 E0.75 inch Seward KS Trained Spotter
Peas to pennies reported by trained
spotters.
&&
MRLocal storm report, Jun 17, 6:23 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
623 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Tstm Wnd Gst 5 WNW Elkhart 37.04N 101.97W
06/17/2023 M60 MPH Morton KS Mesonet
Mesonet station CW8810 Elkhart.
&&Local storm report, Jun 17, 6:33 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
633 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Tstm Wnd Gst 9 NW Wilburton 37.14N 101.90W
06/17/2023 M68 MPH Morton KS Mesonet
Mesonet station CGLK1 Cimarron.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:41 PM CDT | Special Weather Statement | DDC | Hamilton | 34 min |
| Jun 16, 9:46 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 44 min |
| Jun 16, 10:14 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
| Jun 16, 10:24 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 51 min |
| Jun 16, 10:44 PM CDT | Special Weather Statement | DDC | Kearny | 31 min |
| Jun 16, 11:07 PM CDT | Special Weather Statement | DDC | Stanton | 38 min |
| Jun 16, 11:11 PM CDT | Special Weather Statement | DDC | Scott | 34 min |
| Jun 16, 11:51 PM CDT | Special Weather Statement | DDC | Lane, Ness, Trego | 54 min |
| Jun 17, 12:51 AM CDT | Special Weather Statement | DDC | Ellis, Trego | 54 min |
| Jun 17, 12:54 AM CDT | Special Weather Statement | DDC | Morton | 66 min |
| Jun 17, 1:23 AM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 52 min |
| Jun 17, 2:08 AM CDT | Special Weather Statement | DDC | Grant, Haskell, Seward, Stevens | 52 min |
| Jun 17, 2:33 AM CDT | Special Weather Statement | DDC | Meade | 27 min |
| Jun 17, 2:53 AM CDT | Special Weather Statement | DDC | Meade, Seward | 52 min |
| Jun 17, 5:29 PM CDT | Special Weather Statement | DDC | Seward | 31 min |
| Jun 17, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 41 min |
| Jun 17, 5:45 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton | 30 min |
| Jun 17, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 66 min |
| Jun 17, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 40 min |
| Jun 17, 6:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 63 min |
| Jun 17, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Seward | 45 min |
| Jun 17, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 46 min |
| Jun 17, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.